Joint Pain After Chemotherapy

by Michelle White - Physiotherapist, Lime Physical Therapy. | Sep 10, 2015

Joint pain after chemotherapy

Joint pain after chemotherapy is a fairly common complaint of cancer patients after chemotherapy and during hormonal therapy. This can be due to side effects of certain cancer chemotherapy treatments and medications such as paclitaxel, bleomycin, cladribine, L-asparaginase as well as biologic response modifiers (e.g. filgrastim, pegfilgrastim, sargramostim).

We are often asked what things can be done to help minimize this joint pain?

Firstly it is important to discuss what you are feeling with your medical team. If your bone pain is due to a specific breast cancer treatment, you may be able to switch to a different chemotherapy or hormonal therapy that may ease your pain.

Other things to try include

  • Look at your activity levels and what you are doing - look for low impact exercise such as yoga, pilates or aqua aerobics. Exercise keeps your bones strong and helps your joints stay flexible.
  • Hot or cold packs, or a combination of the two, can soothe sore areas. Heat can help reduce muscle spasms and cold can help reduce inflammation.
  • Eat a healthy diet that includes enough calcium and vitamin D to keep your bones as strong as they can be.
  • Maintain a healthy weight to ease stress and strain on your joints.
comments powered by Disqus

Popular Articles

Find us on Facebook